Tornadoes · United States · Nebraska · 2003
F0 tornado, Garden County, Nebraska, June 20, 2003
This F0 tornado ran 0.1 miles across Garden County on June 20, 2003, touching down at 7:16 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 20, 2003
- Touchdown
- 7:16 PM MDT (01:16 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Garden County
- Touchdown point
- 41.300, -102.500
- Lift-off point
- 41.300, -102.500
- Record number
- 1182
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:16 UTC | 01:00 UTC | Severe Thunderstorm Warning | LBF |
| 01:02 UTC | 01:45 UTC | Severe Thunderstorm Warning | LBF |
| 01:17 UTC | 02:00 UTC | Tornado Warning | LBF |
| 01:32 UTC | 02:00 UTC | Tornado Warning | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 20, 2:40 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 20, 2:40 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI JUN 20 2003 ...THUNDERSTORM CHANCES THIS WEEKEND WILL BE MAIN FORECAST CHALLENGE... PATTERN OF WEAK SHEAR ENVIRONMENT HAS ENDED. MID LEVEL WINDS NOW SW AT 30 TO 35 KTS. PW VALUES WILL REMAIN ABOVE AN INCH THE NEXT 24 HOURS THEN GRADUALLY FALL. GFS AND ETA IN GOOD AGREEMENT WITH THE H5 PATTERN UNTIL 60 HOURS BEYOND. THE GFS THEN IS MORE PROGRESSIVE WITH THE SHORTWAVE TROUGH IN THE PAC NW. IN FACT AT 84 HRS THE ETA HAS A CLOSED LOW INTO NWRN OR WHILE THE GFS HAS AN OPEN WAVES TROUGH AXIS ALONG THE NEVADA/UTAH BORDER. PREFER THE SLOWER ETA SOLUTION WHICH TRANSLATES INTO THE MEDIUM RANGE OF THIS FORECAST. AT 18Z...WV IMAGERY INDICATES A STRONG DISTURBANCE MOVING THROUGH THE MOUNTAINS OF CENTRAL NM AND CO. THIS WILL TRANSLATE NORTHEASTWARD INTO MOISTURE RICH CENTRAL PLAINS. WEAKLY CAPPED ENVIRONMENT AT 00Z SAT FROM THE TX PNHDLE NORTHWARD INTO WR SD. SBCAPES 1500-2000 J/KG WEST OF MERRIMAN TO OGA. THIS AREA IN 30-40KT SHEAR ENVIRONMENT TO SUPPORT ISOLATED RIGHT MOVING SUPERCELLS THIS EVENING IN THE WEST PER CORFIDI VECTOR. STORMS MAY CONGEAL INTO MCS FROM SWRN INTO CENTRAL NEBRASKA OVERNIGHT. SATURDAY...A WELL DEVELOPED SFC TROUGH AND ASSOC DRYLINE SETUP JUST WEST OF VTN AND LBF. DWPTS IN EAST IN THE MID TO UPPER 60S. STRONG HEATING FROM UPPER 80S TO LOWER 90S. SB CAPES IN EAST COULD EXCEED 3000 J/KG. WILL RUN 20 POPS SWRN TIER...30 POPS WEST TO EAST IN THE AFTN. CONVECTION WILL MOVE NORTHEAST SATURDAY EVENING. HIGHEST POPS TO FAR THE NORTHEAST. SFC FRONT PUSHING INTO SRN SD WILL KEEP CHCS GOING ALL NIGHT ACROSS THE NORTH. SUNDAY...FRONT SAGGING SLOWLY SOUTHEAST DURING THE DAY WILL KEEP NEED FOR 30 POPS NORTH AND 20 POPS SOUTH INTO SUNDAY EVENING. CHC REMAIN SUNDAY AFTERNOON AND SUNDAY NIGHT AS FRONT LOOKS TO STALL OUT NWRN KS TO SERN NEBR. HIGHS UPPER 80S SOUTHEAST TO LOWER 80S NORTHWEST. MONDAY...FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT AS TEMPS RISE TO NEAR 90 SOUTHEAST AND LOWER 80S FAR NW. DISTURBANCES RIDING ALONG THE SWRLY FLOW COULD AGAIN FIRE SOME AFTERNOON AND NIGHTTIME STORMS...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. EXTENDED DISCUSSION...THE LATEST MEDIUM RANGE MODELS INDICATE A LESS MERIDIONAL FLOW PATTERN ACROSS THE WESTERN HALF OF THE U.S. THAN THE PREVIOUS RUNS. AT 12Z WEDNESDAY...BOTH THE 00Z 20TH GFS AND THE 12Z 19TH ECMWF AGREE ON A NORTHERN BRANCH TROUGH FROM NORTH DAKOTA INTO MANITOBA WITH A STRONGLY POSITIVELY TILTED TROUGH BACK INTO NRN CALIFORNIA. THIS DIFFERS FROM PREVIOUS RUNS WHICH INDICATED A CLOSED LOW IN SERN OR AND NRN UTAH RESPECTIVELY. THE 00Z 20TH CANADIAN MODEL IS ALSO IN AGREEMENT WITH THE LATEST RUNS. WILL MAKE ADJUSTMENTS TO THE EXTENDED WITH THE SURFACE BOUNDARY NOW EXPECTED TO STALL OUT NEAR THE KS/NEBR BORDER AT 00Z WED...THEN SAG SLOWLY SOUTH THROUGH THURSDAY. DISTURBANCES RIDING IN WSWRLY FLOW ALOFT WITH OUR CWFA IN A MORE FAVORED NORTHERN SIDE OF THE SFC BOUNDARY WILL PROVIDE CHCS FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. WILL GO DRY FRIDAY WITH ZONAL FLOW AND DRIER AIR RETURNING TO THE REGION. 12Z GFS TREND SUPPORTS THIS. .LBF...NONE. KAR
Hazardous weather outlook, Jun 20, 2:24 PM MDT, 4 hours 52 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO DEVELOP TONIGHT ACROSS WESTERN NEBRASKA. THE AREA OF CONCERN COVERS LOCATIONS WEST OF LINE FROM MERRIMAN...IN CHERRY COUNTY...TO PAXTON...IN KEITH COUNTY...WITH THE THREAT OF SEVERE WEATHER INCREASING WESTWARD. AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA TONIGHT...WINDS ALOFT WILL STRENGTHEN AND COMBINED WITH AN UNSTABLE AIRMASS AND ABUNDANT SURFACE MOISTURE...THIS WILL MAKE A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS. THE ACTIVITY WILL MOVE EAST LATER TONIGHT AND WEAKEN AS IT MOVES EAST. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE SEVERE WEATHER DAY IS EXPECTED SATURDAY. THE AREA OF GREATEST CONCERN COVERS LOCATIONS NEAR AND EAST OF HIGHWAY 83 BUT SEVERE WEATHER COULD DEVELOP SOMEWHAT FARTHER WEST NEAR OGALLALA...GRANT AND MERRIMAN. THE ATMOSPHERE WILL BECOME VERY UNSTABLE EAST OF HIGHWAY 83 SATURDAY AFTERNOON. WINDS ALOFT WILL REMAIN STRONG AND ISOLATED TORNADOES ARE POSSIBLE WITH STRONGEST STORMS. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR LIFE CYCLE. SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES THROUGH THE REGION. MONDAY THROUGH THURSDAY...WINDS ALOFT WILL REMAIN STRONG AND A STATIONARY FRONT WILL BE LOCATED NEAR OR ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THUS THE NECESSARY INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE. A SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OR NEAR THE OUTLOOK AREA. WINDS ALOFT...ABUNDANT MOISTURE AND UPPER LEVEL DISTURBANCES COULD PRODUCE A VERY ACTIVE SEVERE WEATHER PATTERN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AFTER 3 PM CDT ON SATURDAY. STORM MOTION WILL BE EAST AND NORTHEAST AT 20 TO 25 MPH BOTH DAYS. POWER
In the hours before
Local storm report, Jun 20, 6:50 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0750 PM CDT FRI JUN 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 6 NW MADRID NE 60 MPH WIND GUST
06/20/03 PERKINS
JCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.7 hours after it, 160 km from the path. June 21, 2003.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -373 J/kg
- Surface CAPE
- 226 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The radar
The North Platte radar (KLNX), 176 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 20, 2003
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.